Permanent Neuroloical Damage from long term use of certain meds

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

RanMan
Veteran Member


Date Joined Feb 2003
Total Posts : 665
   Posted 1/5/2005 12:31 PM (GMT -7)   
Hi everyone,
 
NOTE: This is just an observation, a tidbit of information that I thought I'd pass along.
 
Yesterday I had my 6 month neurological check up.
After being examined first by the intern (it's a teaching hospital) and then by the Doctor, we were discussing my poor coordination and gait.
Well, I was surprised at his reply. He told me that if I were to go off all my meds. I would still have the same balance and coordination problems because the "long term use" of the dilantin and pheonobarb, it has caused permanent neurological damage.
I asked him if this process could be reversed and he said no.
 
When I was first put on dilantin 25 yrs ago, there was very little known about it's long term effects.
It's too late in my life to change meds (and risk lower brain stem damage) or go off them completely to stop it from getting any worse and risk a seizure.
 
Since the seizures are under control and the meds don't interfere with the other meds that I take for my Colitis, I chose to stick with this rather than risk other problems.
 
Randy
 
 
Diagnosed with epilepsy and ulcerative colitis in 1979,
Been on meds ever since.
 
275mg-dilantin/day
120mg-pheonobarb/day
3,000mg-Mesasol/day


Minnie66
Regular Member


Date Joined Jun 2004
Total Posts : 82
   Posted 1/5/2005 2:20 PM (GMT -7)   
Now, I need to agree with you !!!  Yes after 10 years of being on Tegretol, I was told, memory was shot, and there is really no way to restore it.... I mean my damage is in my memory area anyway, but Tegretol is a bigtime memory killer..... So, are seizures !!!  So what do you do, have seizures and lose your memory, or, take the med and lose your memory ??
Scary, Scary , Scary !!! devil
Dor
diagnosed seizure disorder 1989
reason, angioma in L temp lobe
seeking surgery options
Keppra 750mg
Zonegran 200 mg


Axa
New Member


Date Joined Mar 2005
Total Posts : 18
   Posted 3/20/2005 8:04 PM (GMT -7)   
I used Tegretol 7 years as a kid and now Tegretol CR for two years. My memory is even more than excellent. I memorize everything - even a lot of stuff I really don+t need to have in my had :) It seems AED affect everyone different ...

oldken
New Member


Date Joined Mar 2005
Total Posts : 1
   Posted 3/24/2005 9:53 PM (GMT -7)   
My wife has been on dilantin for more than 40 years, she is just now having some memory problems. she has complex partital seizures for 50 years.

kayakmom
Veteran Member


Date Joined Jul 2003
Total Posts : 585
   Posted 3/26/2005 7:35 AM (GMT -7)   
Sorry that you found this out at your appointment. It is so hard to have to take these meds and then find that they cause more impairment!

Hang in there.....

goodwitch46
Regular Member


Date Joined Feb 2005
Total Posts : 241
   Posted 3/26/2005 10:36 AM (GMT -7)   
8 years ago I was put on Dilantin and developed tremors in my hands within months that were bad enough to intefere with writing and even the coffee would shake right out of my cup.  I had to take medication (propranolol) to get the tremors to quiet down enough so it would not interfere with things. 
 
I asked my neuro if there was a relationship between the Dilantin and the tremors ( I had the other side effects of drowsiness and incoordination too).  He told me that was likely I developed an "Essential Tremor", which was something you just develop completely independently of the drug or the seizure problem.  I thought, " wow, what a coincidence."
 
3 months ago my new neuro decided to discontinue my Dilantin in order to attempt to decrease the multiple side effects I was having, and now after 3 months, my tremors are 80% better, and I no longer take the propranolol.
 
Perhaps another coincidence?....            Glenda
 
complex partial seizures since 22
lamictal 200mg 2x/d
zonegran 150mg 3/d


michbud90
Regular Member


Date Joined Nov 2003
Total Posts : 34
   Posted 3/26/2005 4:58 PM (GMT -7)   

This is very interesting, I am taking 300mg of lamictal and 2500 mg of keppra, still having seizures. This med makes me feel like I pretty much brain dead sometimes. Now, its not all the time, but especially after and during my seizures. It makes me so unaware of what goes on around me sometimes??? I have till the 4th of april then I go in the hospital for 5 days to be monitored and tested.... eeg, mri, memory ect......Maybe soon I can get of some of the meds so I don't end up brain dead!!!!! It is scary sometimes......

hugggggggggggggsssssssssssss.................................

partial complex/ permanent ileostomy due to ulcerative colitis/arthritis

prosak/ lamictal/keppra/prednisone

                                                       michelle


RanMan
Veteran Member


Date Joined Feb 2003
Total Posts : 665
   Posted 3/29/2005 1:26 PM (GMT -7)   
Mary,
 
My neurologist says that most of the long term effect I'm having are from the Dilantin, however, It is the only drug that will not interfere with my UC meds and if I were to change meds, I could run the risk of lower brain stem damage.
 
Randy
Diagnosed with epilepsy and ulcerative colitis in 1979,
Been on meds ever since.
 
275mg-dilantin/day
120mg-pheonobarb/day
3,000mg-Mesasol/day

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 9:31 AM (GMT -7)
There are a total of 2,732,558 posts in 301,031 threads.
View Active Threads


Who's Online
This forum has 151190 registered members. Please welcome our newest member, nakertar.
272 Guest(s), 8 Registered Member(s) are currently online.  Details
George_, sheepguy, Bololidat, Almost a 10, Girlie, Huddie, Mustard Seed, trumpet123


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer